September 8, 2014 — Medtronic has issued a Class II recall for about 560,000 of the MiniMed Paradigm insulin pumps due to the risk of over-delivery of insulin.
Medtronic received reports from customers who accidentally programmed the insulin pump to deliver the maximum bolus amount, which could result in an overdose of insulin. This could cause hypoglycemia (low blood sugar) in people with type-2 diabetes. One case of severe hypoglycemia was reported.
Symptoms of low blood sugar may include trembling, excessive sweating, weakness, hunger, confusion, and headache. Severe low blood sugar could cause loss of consciousness, seizure, or death.
In extreme cases, too much insulin could cause death. However, the FDA has classified this recall as “Class II,” meaning they believe there is a relatively low risk of severe injury or death.
“…because accidental button pressing errors may occur it is important that customers always confirm the insulin dose flashing on the display is correct before pressing ACT to start delivery.”
According to the Important Medical Device Safety Information (PDF) letter dated March 13, 2014 for customers who received the MMT-511, MMT-512/712/712E, MMT-515/715, MMT-522/522K/722/722K, MMT-523/523K/723/723K, and MMT-551/751 model insulin pump models.